Page 1 of 3 123 LastLast
Results 1 to 10 of 22

Thread: Vitamin D side effects - cramps / upset stomach / IBS? page

  1. #1
    xanderd's Avatar
    xanderd is offline Junior Member
    Join Date
    Jun 2009
    Posts
    3

    Vitamin D side effects - cramps / upset stomach / IBS?

    Shop Now
    Hi,

    I have been taking 5000IU of vit D3 every day for 5 months. For the last month I have been woken up in the night by strong cramps in my calf muscle, about once or twice a week.

    Also, for the last 2 weeks I have woken up in the morning with upset stomach and diarrhea, almost every morning, but feel fine within an hour of waking up.

    The only thing I could put this down to is the vit D - can anyone confirm this?

    Not sure what else it could be? The amount of eggs I eat? switching from veg to meat eater ~ 4 months ago??

  2. #2
    emmie's Avatar
    emmie is offline Senior Member
    Join Date
    Oct 2009
    Posts
    1,276
    I've been supplementing with 4000IU of Vit D3 for over a year with no problems at all.

    Do you know your level? Is it possible you don't need to supplement? (About 6 months after I began supplementing--because of a 'low satisfactory' level, I had my doctor check my level again to see how the supplement was working, and that's how I knew to keep taking the same level.)

    Could it be the brand you're taking? I take Carlson's (and their fish oil as well) because I've heard that they are very reliable in terms of purity.

  3. #3
    FabMandy's Avatar
    FabMandy is offline Member
    Join Date
    Mar 2010
    Posts
    87
    If you really suspect the vitamin D, you could stop taking it, avoid sun exposure, and see if you start feeling better within a few weeks. I doubt at 5,000IU/day you've got toxicity, but you never know. Maybe your levels were high to begin with.

    You haven't changed anything else with your diet/routine in that time?

  4. #4
    Bushrat's Avatar
    Bushrat is offline Senior Member
    Join Date
    Apr 2010
    Location
    Australia
    Posts
    1,685
    Why did you start taking Vitamin D supplements in the first place?

  5. #5
    piano-doctor-lady's Avatar
    piano-doctor-lady is offline Senior Member
    Join Date
    Feb 2010
    Location
    Oregon
    Posts
    1,022
    I've been taking 5k of Vitamin D for about six weeks, as well, and I've had two episodes of diarrhea over several days, without feeling bad otherwise.

    No leg cramping, though.

    I stopped taking it after the first episode (of several days), then started taking it again a couple weeks later. Then the second more stubborn runs started and I've been tearing my hair trying to figure out why.

    I think I'll discontinue the Vitamin D for a few weeks and see how matters go. Maybe I should use sunshine in summer and a sun lamp in winter, instead of taking a supplement. It seemed that maybe fish oil was making matters worse, as well.

  6. #6
    Beauty's Avatar
    Beauty is offline Senior Member
    Join Date
    Jan 2010
    Location
    Exeter, UK
    Posts
    146
    How about minerals? Some people experience cramps if they are not getting enough magnesium. A number of issues have cleared up for me since I started taking magnesium. But then again, it can cause diarrhea if you take too much of it, though you can buy chelated magnesium, which is easier on the digestion...

  7. #7
    kimmie's Avatar
    kimmie is offline Senior Member
    Join Date
    Apr 2010
    Location
    Atlanta
    Posts
    113
    I take 50,000 IU of Vit D (prescription) once per week plus the small amount that's in my Carlson's Cod Liver Oil because my levels were extremely low and this is what my doc recommended. I haven't had any diarrhea or muscle cramps. I do also take magnesium though because I was having random muscle twitches in the eyes and abs (not Vit D related - started before started taking D) and the magensium has helped those.

  8. #8
    EGYnutrition's Avatar
    EGYnutrition is offline Senior Member
    Join Date
    Jul 2009
    Location
    Ahwatukee, AZ
    Posts
    612
    I have a feeling it's magnesium or calcium...

    I've never heard of this problem before though, at-least with Vit D

    In Pursuit of Healthiness, Only to Achieve Happiness!: www.livingnotsurviving.com

  9. #9
    piano-doctor-lady's Avatar
    piano-doctor-lady is offline Senior Member
    Join Date
    Feb 2010
    Location
    Oregon
    Posts
    1,022
    EGY, you're probably right. I've been grasping at straws trying to figure out why this tummy bug hasn't gone away as quickly as others in the past.

    Now I've been hearing a few rumors that other people have been having it as well.

    It felt natural to wonder if something new I've been doing since going Primal might be at fault, but maybe it has just been a bug.

    I'm off just about everything, and meat has absolutely zero appeal, appetite very poor. I think it's just going to take time.

    I just bought some Magnesium Glycinate, because it's supposed to be very easy on the gut, but this is obviously not the time to start taking it.

    I've had the twitchy eyelid thing too. Hopefully some magnesium will help various things once I am able to start taking it.

  10. #10
    EGYnutrition's Avatar
    EGYnutrition is offline Senior Member
    Join Date
    Jul 2009
    Location
    Ahwatukee, AZ
    Posts
    612
    Magnesium seems to fix everything! I need to pick up a copy of the Magnesium Miracle...

    The reason I bring up calcium is because of its' relationship with Vitamin D

    Cholesterol -> Calciferol -> Calcitrol-> acted on by Parathyroid Hormone to help with calcium...

    Im not sure of the exact mechanism... but if you were getting a lot of Vit D, and not so much calcium, it could be related... Just my opinion

    In Pursuit of Healthiness, Only to Achieve Happiness!: www.livingnotsurviving.com

Page 1 of 3 123 LastLast

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •